North Dakota, 2008

Tornado and Hail in North Dakota, July 28, 2008

July 28, 2008 · NWS BIS · 14 events in 5 counties and zones

In the early evening hours of Monday, July 28th, Severe Thunderstorm Watch 768 was issued for intensifying thunderstorms across portions of south central North Dakota. An incoming upper level trough and its associated surface cold front continued the development of additional severe thunderstorms for several hours Monday evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early evening hours of Monday, July 28th, Severe Thunderstorm Watch 768 was issued for intensifying thunderstorms across portions of south central North Dakota. An incoming upper level trough and its associated surface cold front continued the development of additional severe thunderstorms for several hours Monday evening. Numerous severe thunderstorm warnings and several tornado warnings were issued. Numerous reports of severe weather, including funnel clouds and a tornado, were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 28, 2:50 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 28, 2:50 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT MON JUL 28 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CONVECTIVE POTENTIAL A BIT UNCERTAIN THIS EVENING AS EARLY MORNING
MCS TRACKED ACROSS THE WEST AND NORTH. IT APPEARS THE SOUTHWEST
SHOULD BE ABLE TO BE TAPPED FOR DEEP SURFACED BASED CONVECTION THIS
EVENING AND TRACK EAST SOUTHEAST ACROSS SOUTHERN NORTH DAKOTA. THIS
WILL BE THE FOCUS FOR THE CURRENT FORECAST. PLACED THE SEVERE
WEATHER THREAT ACROSS SOUTHERN NORTH DAKOTA FOR THE EVENING AND
TAPERED THE THUNDERSTORMS CHANCES DOWN AFTER MIDNIGHT. ON TUESDAY I
DOWNPLAYED THE PRECIP CHANCES AS BUILDING H5 RIDGE SHUTS DOWN
CONVECTIVE POTENTIAL BUT KEEPS TEMPS WARM TUESDAY AND WEDNESDAY.
NEXT CHC FOR PRECIP WILL BE WEDNESDAY AND THURSDAY AS SHORTWAVE
TROUGH FLATTENS RIDGE.

.LONG TERM...FRIDAY THROUGH MONDAY...
PERSISTENT ACTIVE WEATHER PATTERN THROUGH THE EXTENDED PERIOD
DEPICTED BY BOTH THE GFS AND ECMWF. THUS WE HAVE OFF AND ON CHANCES
FOR THUNDER WITH NEAR TO SLIGHTLY ABOVE SEASONAL TEMPERATURES.
WARMEST TEMPS WILL BE FRIDAY AND SATURDAY...WITH COOLER TEMPS SUNDAY
AND MONDAY.

&&

.AVIATION...
A TROUGH OF LOW PRESSURE AND AN UPPER LEVEL SHORT WAVE WILL CONTINUE
TO SLIDE EAST ACROSS THE LOCAL REGION TODAY AND THIS EVENING...AND
WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT OVER THE NEXT SEVERAL
HOURS. THERE IS UNCERTAINTY OF THE EXACT PLACEMENT OF ANY STORMS
THAT DO DEVELOP DUE TO EARLIER MORNING CONVECTION AND A WEAK CAPPING
LAYER IN PLACE. ATTM THE BEST AREA FOR SURFACE BASED STORMS LOOKS TO
BE ACROSS SOUTHWEST ND...THEN EXPANDING INTO LARGER AERIAL COVERAGE
LATER THIS EVENING. VERY POSSIBLE THAT ONLY A FEW ISOLATED STORMS
WILL DEVELOP AS WELL.

OVERALL WILL HAVE VFR FLYING CONDITIONS REST OF THIS AFTERNOON AND
EVENING WITH ISOLATED AND SHORT LIVED MVFR-IFR CIGS AND VIS IN ANY
HEAVIER TSRA. NUMERICAL GUIDANCE ALSO INDICATES AREAS OF FOG
DEVELOPING AFTER MIDNIGHT TONIGHT OVER CENTRAL ND (MOT...JMS AND BIS
TAF SITES.)

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA/NH
Hazardous weather outlook, Jul 28, 3:20 AM CST, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT MON JUL 28 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
420 AM CDT MON JUL 28 2008 /320 AM MDT MON JUL 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SURFACE LOW PRESSURE TROUGH AND COLD FRONT WILL MAKE THEIR WAY
ACROSS THE STATE TODAY AND TONIGHT. THERE IS A CHANCE OF
THUNDERSTORMS THROUGH THE PERIOD. THE AIRMASS IS POTENTIALLY
UNSTABLE WITH HIGH CAPES AND HIGH PRECIPITABLE WATER. SEVERE
THUNDERSTORMS ARE LIKELY ALONG WITH HEAVY RAIN. IN ADDITION...A
STATIONARY FRONT IN NEBRASKA WILL MOVE NORTH INTO NORTHEAST SOUTH
DAKOTA THIS AFTERNOON AS A WARM FRONT. DEPENDING ON WHERE IT IS
LOCATED THIS AFTERNOON...THERE IS POTENTIAL FOR TRAIN
THUNDERSTORMS AND HEAVY RAIN NORTH OF THE FRONT. IN ADDITION
INCREASED SHEAR NORTH OF THE WARM FRONT INCREASES THE POTENTIAL
FOR TORNADIC ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS YET ANOTHER LOW
PRESSURE SYSTEM MOVES ACROSS THE REGION. THUNDERSTORMS ARE ALSO
POSSIBLE ON THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Bismarck radar (KBIS), 114 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mercer

When
July 28, 6:30 PM CST to 6:32 PM CST
Where
Mercer County, 10 mi N of Zap
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.425, -101.920

Hail, McLean

When
July 28, 6:45 PM CST to 6:50 PM CST
Where
McLean County, 1 mi NE of Emmet
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
47.660, -101.635

No reports of damage were received.

Hail, Mercer

When
July 28, 7:05 PM CST to 7:17 PM CST
Where
Mercer County, Stanton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
47.320, -101.380

No reports of damage were received.

Hail, McLean

When
July 28, 7:15 PM CST to 7:25 PM CST
Where
McLean County, 5.55 mi S of Riverdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.420, -101.380

Hail, Mercer

When
July 28, 7:33 PM CST to 7:40 PM CST
Where
Mercer County, Stanton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.320, -101.380

Hail up to the size of golf balls and fifty mph winds were reported in Stanton. This was the second wave of severe weather to impact the city of Stanton within one hour Monday evening.

Hail, McLean

When
July 28, 7:58 PM CST to 8:05 PM CST
Where
McLean County, 0.69 mi N of Coleharbor
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
47.560, -101.220

No reports of damage were received.

Funnel Cloud, Oliver

When
July 28, 7:58 PM CST
Where
Oliver County, 3.45 mi S of Sanger
Reported by
Fire Department/Rescue
Coordinates
47.130, -101.000

A funnel cloud was reported west of the Missouri River by Fire Department personnel.

Funnel Cloud, Burleigh

When
July 28, 7:58 PM CST
Where
Burleigh County, 8 mi SW of Wilton
Reported by
Fire Department/Rescue
Coordinates
47.088, -100.920

Tornado, Burleigh

When
July 28, 8:25 PM CST to 8:31 PM CST
Where
Burleigh County, 2 mi NE of Baldwin to 4 mi ESE of Baldwin
Rating
EF0
Path length
3.72 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
47.050, -100.740

A tornado briefly touched down in open prairie northeast of Baldwin, and tracked three miles southeast before dissipating. No damage reports were received.

Hail, McIntosh

When
July 28, 8:25 PM CST to 8:31 PM CST
Where
McIntosh County, 1.18 mi SE of Wishek Muni Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.220, -99.510

No reports of damage were received.

Hail, McIntosh

When
July 28, 9:00 PM CST to 9:06 PM CST
Where
McIntosh County, 7.31 mi NE of Danzig
Measured
1.75 in hail
Reported by
Public
Coordinates
46.210, -99.370

No reports of damage were received.

Hail, McIntosh

When
July 28, 9:05 PM CST to 9:20 PM CST
Where
McIntosh County, Ashley
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.030, -99.370

Hail up to golf ball size fell in Ashley for around fifteen minutes.

Hail, McIntosh

When
July 28, 9:10 PM CST to 9:18 PM CST
Where
McIntosh County, 7.51 mi NE of Danzig
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.200, -99.350

No reports of damage were received.

Thunderstorm Wind, McIntosh

When
July 28, 9:45 PM CST to 9:58 PM CST
Where
McIntosh County, 15.85 mi E of Ashley Muni Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
46.030, -99.020

Several reports of tree damage and minor structural damage due to severe thunderstorm wind gusts were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for North Dakota, 2008Warnings in North Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121304, 121317, 121307, 121320, 121314, 121324, 121331, 121360, 121337, 121339, 121340, 121342, 121343, 121347.